Log in
PMRGCAuk
7,659 members12,776 posts

Define a flare during Pred treatment

Hi, diagnosed wi PMR Jan 2018 (15 mg) and in Feb reduced to 12.5. I take my whole dosage at 2am with apple sauce and then wake around 6am with only maybe a teeny tiny very tolerable wimper of shoulder pain every day which goes away when I get up.

Yesterday was a normal day of light physical activity but did have a bit of emotional stress. (business)

Today, one shoulder is feels acute pain but only when moved in one direction. Is that what you would suggest is a flare? Or is a flare like in the beginning when everything felt broken from knees to shoulders?

I took an extra 1.25 mg at 6 am today.

Thank you, Diane

12 Replies
oldestnewest

Hi Diane...you are very early in your treatment. Stress can impact on PmR. It could well be that you decreased to 12.5mg too early or too quickly and the inflammation has built up again...what people tend to call a flare. I find it takes afew weeks to see if a drop has taken. Do you feel better having taken more pred? If so it might mean you have to come down 1mg a time or 0.5mg IF you have no symptoms. As you get further along you will start to recognise what your steroid withdrawal symptoms are (mine is shoulder by day 2 of reduction) and inflammation rising again (my thighs). You might want to discuss with your gp about slowing your taper, especially if the work stress is on going. Hope that helps a bit .

1 like
Reply

Hi DianeA1,

Along with most things, I think it varies from person to person.

Depending when you reduced (you say February - but when in Feb?) if it’s only a few days since reduction then could just be steroid withdrawal, if two or more weeks later then might well be beginning of a flare - particularly if you’ve been under additional stress.

Good idea though to nip it in the bud if it is a flare before it gets any more significant.

How long did you stay at 15mg? Sometimes the doctor says reduce after 2 weeks, and I think (along with others on here) that is not long enough - 4 to 6 weeks is much better. That way you are sure all the accumulated inflammation built up pre diagnosis/medication is controlled before you reduce first time around.

Although the 2.5mg is a recognised reduction from 15mg, sometimes it’s too much for some.

If the additional 1.25mg has helped then why not stay on the dose for a while longer and see if things even out. Give it a few days (at least), and if you feel okay you could try 12.5mg again.

In future it might be worth either dropping by 1mg only (if you haven’t got 1mg tablets, then ask for some) or reduce by using a slower taper - see attached or look at Pinned Posts (on right of screen).

healthunlocked.com/pmrgcauk...’s-simple-taper

You are in this for the long haul, so no need to rush.

Take care.

2 likes
Reply

Thank you, Poopadoop, DorsetLady and PMRPro!

My Rheumie wants me on each dosage for 30 days at least.

Jan 18, 2018, I started at 15 mg.

Feb 17, 2018, I started on 12.5 mg after stellar CRP (.2) Sed Rate (7) blood tests results.

I am trying to understand things like 'niggle' or at this point 'flare'. Like, when my one shoulder was in pain this morning to be considered a flare? Or is it a niggle?!

Diane

Reply

Diane,

As PMRpro says if it’s just one shoulder than it’s probably due to something other than a flare. Did you do anything the previous day or before to cause it? You have to remember that your muscles are not so resilient as before and you really need to protect them. Something that was normal pre PMR, now can be a problem.

Even as simple as carrying a heavy shopping bag could make a ‘niggle’. If it’s that then it should go within a day or so.

Sometimes it’s difficult to know what’s what, and we’re apt to blame PMR or Pred when it’s not, it’s just life. But if pains are bilateral it’s more likely to be PMR, one-sided not! Not always true, but generally.

Reply

A flare can have 2 causes: either you reduce to too low a dose to manage the inflammation or the underlying cause of the inflammation increases in activity at the same dose.

Since you say the pain is only in one shoulder I'd reserve judgement on it being a flare. But if it is worse tomorrow rather than the same maybe you have to think on those lines. And consider - if you hadn't got PMR, what would you think the shoulder pain was due to? I get odd aches and pains that aren't PMR.

3 likes
Reply

Dear Friends,

Day two and my shoulder is back to normal. Yay! At least I now know what the difference is between a niggle and a flare!

Thank you! Diane

2 likes
Reply

That's great. It's always good to ask. Even though I am familiar with my niggles it's helpful reading others comments and questions 🌻

Reply

Hi I was diagnosed in February this year finally, been on 15mg Preds should be now reducing to 10mg but has had a couple of bad days staying on 15mg till next month. For the last couple of days have split my dose 10mg early morning 5mg early evening, I think it might be helping, but do feel bit strange on 10mg during the day anyone know why this might be? Also is it normal to go down by 5mg each time seems Drs are keen on this?

Reply

Hi Angelabur, so sorry that you have PMR, too. You may find that you get more help and information from the Pros and Aunties in this site if you restate your message and questions in a new thread where it will be more readily read by everyone. I know they will reply.

Best to you, Diane

Reply

A drop of 5mg at one go is far too much in PMR. It is a normal way to reduce pred in other uses - it rarely works in PMR. If you are lucky then 2.5mg at a time may work but I wouldn't count on it. The recommendations from top experts in tapering pred say no step down should be more than 10% of the current dose - at 15 that is 1.5mg. Tapering is not the same as reducing - you are going down in small steps to identify the right dose for you, it is called titration. 5mg at a time is not going to find the answer!!!

PMR lasts at least 2 years, on average up to just under 6 years. There is no great hurry at this stage, far more important is to get the inflammation under control and all cleared out. Then you start the process of finding the lowest dose that achieves the same level of relief as that starting dose. If you reduce too soon or too far then you will have a flare - and need to go back to a higher dose again. If you get into a yoyo pattern as a result it just becomes increasingly difficult to reduce at all.

1 like
Reply

Thanks for your help, odd really only found out about smaller does when reducing dose on this forum my Dr and Rheumatologist have never suggested this, have appointment at Rheumatology next week so will have a chat about it, I cant seem to get under 15mg at present have been on that dose since 7th February and was due to go to 10mg on 7th March I have just tried splitting dose 10mg early morning 5mg early evening seemed to work for couple of days then just had a couple of bad days pain and stiffness quite bad.

Reply

You will find that having a good day often leads to a bad day - because you overdo it on the good day and that creates muscle soreness because your muscles remain intolerant of acute exercise.

Some rheumies don't get how to reduce in PMR - they think it is like reducing after a flare in RA. It isn't...

Reply

You may also like...